Alert archive / South Dakota / Wind Advisories in 2017

Wind Advisory 17, NWS Aberdeen, SD

December 12, 201726 counties in South Dakota; Big Stone County, Traverse County, Minnesota

NWS Aberdeen, SD issued this wind advisory at Dec 12, 2017, 3:07 PM CST for 26 counties in South Dakota; Big Stone County, Traverse County, Minnesota. It took effect at Dec 13, 2017, 12:00 AM CST. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Dec 12, 2017, 3:07 PM CST (21:07 UTC)
In effect from
Dec 13, 2017, 12:00 AM CST
Expired
Dec 13, 2017, 2:03 PM CST
In force
14 hr
Issued by
NWS Aberdeen, SD
All 28 counties

Big Stone County, MN, Traverse County, MN, Brown County, SD, Buffalo County, SD, Campbell County, SD, Clark County, SD, Codington County, SD, Corson County, SD, Day County, SD, Deuel County, SD, Dewey County, SD, Edmunds County, SD, Faulk County, SD, Grant County, SD, Hamlin County, SD, Hand County, SD, Hughes County, SD, Hyde County, SD, Jones County, SD, Lyman County, SD, Marshall County, SD, McPherson County, SD, Potter County, SD, Roberts County, SD, Spink County, SD, Stanley County, SD, Sully County, SD, Walworth County, SD

The radar

The Aberdeen radar (KABR), 56 km from the middle of the area, began a volume at 21:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 9.1 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2017-12-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2017-12-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 202 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
623 m above ground
0-6 km bulk shear
89 kt
0-1 km storm-relative helicity
202 m²/s²
0-3 km storm-relative helicity
328 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

178 
WWUS73 KABR 122107
NPWABR

URGENT - WEATHER MESSAGE
National Weather Service Aberdeen SD
307 PM CST Tue Dec 12 2017

...Strong winds developing late tonight and Wednesday...

SDZ003-004-009-015-016-033>035-045-048-131000-
/O.NEW.KABR.WI.Y.0017.171213T0600Z-171213T2100Z/
Corson-Campbell-Walworth-Dewey-Potter-Stanley-Sully-Hughes-Jones-
Lyman-
Including the cities of McIntosh, Herreid, Mobridge, Isabel, 
Gettysburg, Mission Ridge, Onida, Pierre, Murdo, and Kennebec
307 PM CST Tue Dec 12 2017 /207 PM MST Tue Dec 12 2017/

...WIND ADVISORY IN EFFECT FROM MIDNIGHT CST /11 PM MST/ TONIGHT
TO 3 PM CST /2 PM MST/ WEDNESDAY...

The National Weather Service in Aberdeen has issued a Wind
Advisory, which is in effect from midnight CST /11 PM MST/
tonight to 3 PM CST /2 PM MST/ Wednesday. 

* TIMING...Late tonight through mid afternoon Wednesday.

* WINDS...Northwest 25 to 35 MPH with gusts to around 45 MPH.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 mph or higher,
or gusts over 44 mph are expected. Winds this strong can make
driving difficult, especially for high profile vehicles. Use
extra caution.

&&

$$

MNZ039-046-SDZ005>008-010-011-017>023-036-037-051-131000-
/O.NEW.KABR.WI.Y.0017.171213T1200Z-171213T2100Z/
Traverse-Big Stone-McPherson-Brown-Marshall-Roberts-Edmunds-Day-
Faulk-Spink-Clark-Codington-Grant-Hamlin-Deuel-Hyde-Hand-Buffalo-
Including the cities of Wheaton, Ortonville, Eureka, Aberdeen, 
Britton, Sisseton, Ipswich, Webster, Faulkton, Redfield, Clark, 
Watertown, Milbank, Hayti, Clear Lake, Highmore, Miller, 
and Fort Thompson
307 PM CST Tue Dec 12 2017

...WIND ADVISORY IN EFFECT FROM 6 AM TO 3 PM CST WEDNESDAY...

The National Weather Service in Aberdeen has issued a Wind
Advisory, which is in effect from 6 AM to 3 PM CST Wednesday. 

* TIMING...Early Wednesday morning through mid afternoon
  Wednesday.

* WINDS...Northwest 25 to 35 MPH with gusts to around 45 MPH.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 mph or higher,
or gusts over 44 mph are expected. Winds this strong can make
driving difficult, especially for high profile vehicles. Use
extra caution.

&&

$$

Parkin
4 follow-up statements
774 
WWUS73 KABR 130844
NPWABR

URGENT - WEATHER MESSAGE
National Weather Service Aberdeen SD
244 AM CST Wed Dec 13 2017

...Strong winds Today...

SDZ003-004-009-015-016-033>035-045-048-131645-
/O.CON.KABR.WI.Y.0017.000000T0000Z-171213T2100Z/
Corson-Campbell-Walworth-Dewey-Potter-Stanley-Sully-Hughes-Jones-
Lyman-
Including the cities of McIntosh, Herreid, Mobridge, Isabel, 
Gettysburg, Mission Ridge, Onida, Pierre, Murdo, and Kennebec
244 AM CST Wed Dec 13 2017 /144 AM MST Wed Dec 13 2017/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 PM CST /2 PM MST/ THIS
AFTERNOON...

* TIMING...through mid afternoon today.

* WINDS...Northwest 25 to 35 mph with gusts of 40 to 50 mph.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 mph or higher,
or gusts over 44 mph are expected. Winds this strong can make
driving difficult, especially for high profile vehicles. Use
extra caution.

&&

$$

MNZ039-046-SDZ005>008-010-011-017>023-036-037-051-131645-
/O.CON.KABR.WI.Y.0017.171213T1200Z-171213T2100Z/
Traverse-Big Stone-McPherson-Brown-Marshall-Roberts-Edmunds-Day-
Faulk-Spink-Clark-Codington-Grant-Hamlin-Deuel-Hyde-Hand-Buffalo-
Including the cities of Wheaton, Ortonville, Eureka, Aberdeen, 
Britton, Sisseton, Ipswich, Webster, Faulkton, Redfield, Clark, 
Watertown, Milbank, Hayti, Clear Lake, Highmore, Miller, 
and Fort Thompson
244 AM CST Wed Dec 13 2017

...WIND ADVISORY REMAINS IN EFFECT FROM 6 AM THIS MORNING TO 3 PM
CST THIS AFTERNOON...

* TIMING...this morning through mid afternoon today.

* WINDS...Northwest 25 to 35 mph with gusts of 40 to 50 mph.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 mph or higher,
or gusts over 44 mph are expected. Winds this strong can make
driving difficult, especially for high profile vehicles. Use
extra caution.

&&

$$

KF
100 
WWUS73 KABR 131146
NPWABR

URGENT - WEATHER MESSAGE
National Weather Service Aberdeen SD
546 AM CST Wed Dec 13 2017

...Strong Winds Today...

SDZ003-004-009-015-016-033>035-045-048-132100-
/O.CON.KABR.WI.Y.0017.000000T0000Z-171213T2100Z/
Corson-Campbell-Walworth-Dewey-Potter-Stanley-Sully-Hughes-Jones-
Lyman-
Including the cities of McIntosh, Herreid, Mobridge, Isabel, 
Gettysburg, Mission Ridge, Onida, Pierre, Murdo, and Kennebec
546 AM CST Wed Dec 13 2017 /446 AM MST Wed Dec 13 2017/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 PM CST /2 PM MST/ THIS
AFTERNOON...

* TIMING...through mid afternoon today.

* WINDS...Northwest 25 to 35 mph with gusts of 40 to 50 mph.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 mph or higher,
or gusts over 44 mph are expected. Winds this strong can make
driving difficult, especially for high profile vehicles. Use
extra caution.

&&

$$

MNZ039-046-SDZ005>008-010-011-017>023-036-037-051-132100-
/O.CON.KABR.WI.Y.0017.171213T1200Z-171213T2100Z/
Traverse-Big Stone-McPherson-Brown-Marshall-Roberts-Edmunds-Day-
Faulk-Spink-Clark-Codington-Grant-Hamlin-Deuel-Hyde-Hand-Buffalo-
Including the cities of Wheaton, Ortonville, Eureka, Aberdeen, 
Britton, Sisseton, Ipswich, Webster, Faulkton, Redfield, Clark, 
Watertown, Milbank, Hayti, Clear Lake, Highmore, Miller, 
and Fort Thompson
546 AM CST Wed Dec 13 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 PM CST THIS
AFTERNOON...

* TIMING...through mid afternoon today.

* WINDS...Northwest 25 to 35 mph with gusts of 40 to 50 mph.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 mph or higher,
or gusts over 44 mph are expected. Winds this strong can make
driving difficult, especially for high profile vehicles. Use
extra caution.

&&

$$

KF
720 
WWUS73 KABR 131756
NPWABR

URGENT - WEATHER MESSAGE
National Weather Service Aberdeen SD
1156 AM CST Wed Dec 13 2017

...Strong Winds Today...

SDZ003>007-009>011-131900-
/O.CAN.KABR.WI.Y.0017.000000T0000Z-171213T2100Z/
Corson-Campbell-McPherson-Brown-Marshall-Walworth-Edmunds-Day-
Including the cities of McIntosh, Herreid, Eureka, Aberdeen, 
Britton, Mobridge, Ipswich, and Webster
1156 AM CST Wed Dec 13 2017 /1056 AM MST Wed Dec 13 2017/

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Aberdeen has cancelled the Wind
Advisory.

Northwesterly winds have weakened over the past few hours and will
remain below advisory levels through this afternoon.

$$

MNZ039-046-SDZ008-015>023-033>037-045-048-051-132100-
/O.CON.KABR.WI.Y.0017.000000T0000Z-171213T2100Z/
Traverse-Big Stone-Roberts-Dewey-Potter-Faulk-Spink-Clark-
Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-
Lyman-Buffalo-
Including the cities of Wheaton, Ortonville, Sisseton, Isabel, 
Gettysburg, Faulkton, Redfield, Clark, Watertown, Milbank, Hayti,
Clear Lake, Mission Ridge, Onida, Pierre, Highmore, Miller, 
Murdo, Kennebec, and Fort Thompson
1156 AM CST Wed Dec 13 2017 /1056 AM MST Wed Dec 13 2017/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 PM CST /2 PM MST/ THIS
AFTERNOON...

* TIMING...through mid afternoon today.

* WINDS...Northwest 25 to 30 mph with gusts of 45 mph.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 mph or higher,
or gusts over 44 mph are expected. Winds this strong can make
driving difficult, especially for high profile vehicles. Use
extra caution.

&&

$$

SD
992 
WWUS73 KABR 132003
NPWABR

URGENT - WEATHER MESSAGE
National Weather Service Aberdeen SD
203 PM CST Wed Dec 13 2017


MNZ039-046-SDZ008-015>023-033>037-045-048-051-132115-
/O.CAN.KABR.WI.Y.0017.000000T0000Z-171213T2100Z/
Traverse-Big Stone-Roberts-Dewey-Potter-Faulk-Spink-Clark-
Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-
Lyman-Buffalo-
Including the cities of Wheaton, Ortonville, Sisseton, Isabel, 
Gettysburg, Faulkton, Redfield, Clark, Watertown, Milbank, Hayti,
Clear Lake, Mission Ridge, Onida, Pierre, Highmore, Miller, 
Murdo, Kennebec, and Fort Thompson
203 PM CST Wed Dec 13 2017 /103 PM MST Wed Dec 13 2017/

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Aberdeen has cancelled the Wind
Advisory.

Northwesterly winds have weakened over the past few hours and will
remain below advisory levels through this afternoon.

$$
SD

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this wind advisory went out at Dec 12, 11:34 AM CST, 3 hours 33 minutes earlier.

Area forecast discussion, Dec 12, 11:34 AM CST, 3 hours 33 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
1134 AM CST Tue Dec 12 2017

.UPDATE...
Issued at 1127 AM CST Tue Dec 12 2017

No major changes made to the forecast this morning. Temperatures
have been a bit slow to rise across parts of the area, so will
continue to monitor for possible updates. See updated aviation
discussion below.

&&

.SHORT TERM...(Today and Tonight)
Issued at 359 AM CST Tue Dec 12 2017

The ridge of high pressure at the sfc is exiting to our south early
this morning, with our attention moving to the wave moving across
British Columbia. While the overall 500mb pattern of 500mb trough
east, and ride over the far western states remains, this trough will
sink across southern Saskatchewan early this evening, and and over
the eastern Dakotas overnight. Taking a look at the sfc pattern,
warmer air looks to be the rule today. Expect highs in the 50s to
near 60F west to the upper 30s east as a weak trough slowly pushing
into the Dakotas. This will be in advance of the sfc low that will
be set up across southern Manitoba by 00z Wednesday. Temperatures
will be tricky tonight, hovering near freezing, with the potential
to be a few degrees above freezing for much of the night. Road
surfaces may be cooler, leading to an issue of light mixed
precipitation that could accumulate across frozen surfaces. Any
precipitation that does fall prior to 12Z Wednesday should be light.
The main change is an increase to the winds tonight as the sfc low
shifts into MN after 06Z. Windy conditions will be the rule with
winds out of the northwest gusting 35 to near 45 MPH, especially
over and west of the James River Valley. Included the mention of
light icing, and increasing winds in the HWO.

.LONG TERM...(Wednesday night through Monday)
Issued at 359 AM CST Tue Dec 12 2017

The highly meridional pattern across the conus is expected to
continue, but with some modification. The latest models are hinting
at de-amplification, along with a retrogression of the long wave over
the continent. These changes could eventually lead to a cooler
forecast overall, but that isn't likely to occur until a week or so
from now.

The main systems to affect the forecast area during the period will
be on Wednesday, Thursday, and some weaker energy for the weekend.
Each system looks to provide at best only light amounts of pcpn. The
Wednesday system may have the potential to produce a mix of types,
at least early on Wednesday. However, confidence in low level
thermal progs is low and we might end up being warmer than
currently forecast as mixing ahead of a southeastward moving
clipper will be good. This will mean the difference between
rain/snow and some freezing rain. That said, most of the pcpn on
Wednesday is expected over the northeast CWA, and mainly in the
morning.

The system for Thursday should deliver mostly snow as critical
thickness and soundings point to that pcpn type being predominant.
Once again pcpn amounts are expected to be light. Temperatures
overall will favor near to above normal for the period as the area
continues to bask under a relatively mild airmass.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon)
Issued at 1127 AM CST Tue Dec 12 2017

VFR conditions will prevail across the area this afternoon and
through the evening hours. A low pressure system will drop
southward over Minnesota late tonight, and may bring some light
precipitation to the eastern half of the CWA. KABR and KATY may be
affected by some MVFR cigs and a mix of light snow/rain, but it
would be just for a brief period of time, mainly between 06z and
12z.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...Parkin
SHORT TERM...KF
LONG TERM...TDK
AVIATION...Parkin
Hazardous weather outlook, Dec 12, 3:13 AM CST, 11 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
313 AM CST Tue Dec 12 2017

SDZ003-004-009-010-015>017-033>037-045-048-051-130915-
Corson-Campbell-Walworth-Edmunds-Dewey-Potter-Faulk-Stanley-Sully-
Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
313 AM CST Tue Dec 12 2017 /213 AM MST Tue Dec 12 2017/

This Hazardous Weather Outlook is for portions of central South
Dakota and north central South Dakota.

.DAY ONE...Today and Tonight

Expect winds to increase out of the northwest overnight, and gust
of 35 to 45 mph late tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Northwest winds gusting 35 to 45 mph will continue through the day
Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

MNZ039-046-SDZ005>008-011-018>023-130915-
Traverse-Big Stone-McPherson-Brown-Marshall-Roberts-Day-Spink-
Clark-Codington-Grant-Hamlin-Deuel-
313 AM CST Tue Dec 12 2017

This Hazardous Weather Outlook is for portions of west central
Minnesota, north central South Dakota, and northeast South
Dakota.

.DAY ONE...Today and Tonight

Expect winds to increase out of the northwest overnight, and gust
of 35 to 45 mph late tonight.

Light icing will be possible, mainly late tonight through Wednesday
morning, as there is a slight chance of mixed precipitation with
temperatures hovering near freezing.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Northwest winds gusting 35 to 45 mph will continue through the day
Wednesday.

Light icing will remain possible Wednesday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

KF

Nearby

Wind Advisories in South Dakota, 2017Wind Advisories in Minnesota, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.